Ask a nurse

Do you have a question about cancer? Our Digital Nurse Ellen or one of our specialist nurses will aim to respond within 2 working days.

Effects o BCG

Robbie23
Posted by

Into my third year of BCG treatment.Finished last round of three on 11/2, usual flue like symptoms for short period then settled down for a few day but now getting episodes of milder flu like symptoms with hot flushes together with idegestion. Spoke to my support nurse who had no experience of patients having continued side effects.

Annerose-Macmillan
Posted by

Hi Robbie 23,

Welcome to the online community. I am sorry to hear that you are experiencing more side effects after your last treatment right now. Unfortunate in rare cases, that is 1 in 100, the side effects of BCG treatment into the bladder can escalate and can include feeling quite unwell, with signs of joint pains, cough, temperature over 38C, feeling sick and having a skin rash.

It is possible that your system may be showing signs of accumulated side effects after nearly 3 years of treatment. But, it is difficult for us nurses on this type of forum to say for sure what is happening in your individual case. We would advise if these symptoms persist you should contact your team or GP and inform them of the ongoing nature of our symptoms. This is to rule out that you have not developed an infection that would need antibiotics to treat it. Should your symptoms get worse, i.e. fever, or difficulty breathing, I would advise you to contact the emergency services and tell them you have had BCG treatment.

You might also find it helpful to speak to one of our specialist nurses on the support line to discuss your symptoms and the next step forward. It can sometimes help to speak to a person and get answers right away.

Best Wishes

Annerose
(Cancer Information Nurse Specialist)
Robbie23
Posted by

Hi, thanks for that. Have been into doctors today and have started course of antibiotics for uti. Hopeful that will sort it.

cheers,